Dominique Larrey, MD, PhD.; Thierry Vial, MD; Arnaud Pauwels, MD; Anne Castot, MD; Michel Biour, MD; Martine David, PhD.; Henri Michel, MD.
▪ Objective: To show that germander (Teucrium chamaedrys), an herbal medicine used to facilitate weight loss, may be hepatotoxic and to delineate the nature of the injury.
▪ Design: Retrospective study.
▪ Setting: Liver units of several centers in the French Network of Pharmacovigilance.
▪ Patients: Seven patients who developed hepatitis after germander administration and who had no other cause of liver injury.
▪ Measurements: Clinical examination, liver function tests, various serologic tests, ultrasonography, and histologic study.
▪ Results: Hepatitis characterized by jaundice and a marked increase in serum aminotransferase levels occurred 3 to 18 weeks after germander administration. Liver biopsy specimens in three patients showed hepatocyte necrosis. After discontinuing treatment with germander, jaundice disappeared within 8 weeks and recovery was complete in 1.5 to 6 months. In three cases, germander readministration was followed by the prompt recurrence of hepatitis.
▪ Conclusion: Germander may be hepatotoxic, which supports the view that herbal medicines are not always as safe as generally assumed.
Learn more about subscription options.
Register Now for a free account.
Larrey D, Vial T, Pauwels A, Castot A, Biour M, David M, et al. Hepatitis after Germander (Teucrium chamaedrys) Administration: Another Instance of Herbal Medicine Hepatotoxicity. Ann Intern Med. 1992;117:129-132. doi: 10.7326/0003-4819-117-2-129
Download citation file:
Published: Ann Intern Med. 1992;117(2):129-132.
Emergency Medicine, Gastroenterology/Hepatology, Liver Disease.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only